Possible insulin medication error

  1. I have an elderly friend who is a diabetic and takes insulin shots. He is currently in the hospital because his blood sugar was out of whack. He eats too many sugary foods which probably contributed to it. For the past few months I have been preparing his insulin shots because his vision is too poor. I'm now wondering if I prepared the shot correctly? I have Mosby's Basic Skills and Procedures and the section on mixing two types of insulin is confusing. It says that regular insulin (clear) should be drawn into the syringe first. Then it gives you a step by step procedure telling you to withdraw the cloudy insulin first and then withdraw the clear insulin. I always thought the clear insulin should be put into the syringe last because it is the fast acting insulin and should be the first to enter. Am I wrong? When this man comes home from the hospital I want to make sure I'm doing this right. I would feel terrible if I was contributing to his problems. P.S. I am not a nurse but hope to enter the nursing program next fall.
    •  
  2. 8 Comments

  3. by   hoolahan
    The regular insulin should be drawn up first. It is b/c after you then stick the same syringe into the long-acting, you could accidentally mix insulins (potentially) so if you put rapid acting into long-acting bottle, less problems that if you put long acting into rapid acting bottle. Ex, suppose he needed an in between hit of reg insulin (clear) during the day, he could [i]potentially[i/] get a mix of both insulins ( and so get long-acting insulin which would peak at a diff time and drop his blood sugar) if they are drawn up by using NPH first. The amounts would likely be miniscule, but that is the reasoning behind it, at least that was what I was taught. I hope that made sense.

    It makes no difference as to which insulin hits the subq tissue first. It will all work the way it is supposed to work once it gets there.

    I highly doubt it is your fault his sugars are out of whack b/c of your technique! If diabetics eat sugary foods, this is what sends their sugars out of whack. This happens a lot in older folks. He is probably buying more convenience foods since he can't see to cook. If you want to help him, contact his doc and ask for a visiting nurse referral, they can do an eval, teaching, send an RD if needed, etc. Also, Maybe he would like Meals on Wheels, he can get 2 meals a day for very low cost, one hot and one for later or vice versa. Finally, contact the nearest Association for the Blind in your area, they have some devices that attach to insulin syringes to make drawing up injects easier, and also he may want to consider a talking glucometer. A visiting nurse can help coordinate all this.

    Thanks for caring about your neighbors!! You are a special person :kiss
  4. by   JMP
    When mixing insulins, inject air equal to the dose into CLOUDY ( long-acting) With the same syringe inject air equal to the dose into CLEAR (short acting) DO NOT remove syringe- withdraw the correct dose. Return to the long acting ( cloudy) and withdraw correct dose. THe objective is not to contaminate the clear (short acting) with the cloudy. The way I remember it, cloudy clear cloudy.

    Adminster the mixture within five minutes of prepartion. Regular (clear) insulin binds with the long acting (cloudy) and the action of the regular insulin is reduced.

    Hope that makes it clear! Sounds to me like you where doing your best, however, it the pt is non-compliant with diet, well, that is not in your control. Other points about insulin- never shake the vial, rotate in your hands approx one minute. Never inject cold insulin, insulin can be stored at room temp for approx one month. The reason the long acting (cloudy) appears cloudy..... a protein which slows absorption has been added......hence the reason we do not want to contaminate the clear with the cloudy. WHEN ALL ESLE FAILS just remember cloudy clear cloudy. Like a weather forecast!
  5. by   cargal
    I was once told by pharmacy that the rationale behind NOT contaminating the regular is that only regular can be given IV. If IV insulin was needed and it was contaminated, results could be dangerous. Doesn't injecting air into the cloudy first contaminate the regular?
  6. by   JMP
    no.....unless you use bad technique. You can inject air into the long acting without having the needle touch the insulin. Just tip the insulin bottle. It is standard practice and taught this way in the nursing school I attended. The rational behind not having long acting insulin and short acting insulin is that you DO NOT want the long acting in the short acting or the protein that makes it long acting will then contaminate the short acting.
    You are right, only short acting can be given IV. And when using a sliding scale....only use short acting.
  7. by   NurseDennie
    You know what? If you're not comfortable with drawing up two different types of insulin - do them separately and put them into the syringe together!!! When I was first on the floor and mixing insulins, I just didn't trust my ability, so I drew up one, then with another syringe drew up the other, took the needle off of one, pulled the plunger back and put the needle down the barrel of the syringe and squirted the insulin in with the other. Then they're mixed in the syringe, no danger of contaminating one with the other in the bottle. Dispose of the syringes and needles appropriately.

    But I also agree with Hoolihan that it's HIGHLY unlikely you did anything to get your neighbor's sugars out of whack. His diet and his age did that, no doubt. Diabetes is an icky disease and even when somebody is stabilized the least little thing that mess them up. Just think what kind of straights he'd be in without your help. Neighbors like you are GOLD!!!!!

    Love

    Dennie
  8. by   rnparrot
    when i was in nursing school we learned to draw up insulin using the "Nancy Reagan RN" method...inject the dosage amount of air into the NPH insulin (cloudy) then the dosage amount of air into the Regular (clear), then keeping the syringe in the clear, draw up the amount to be given and return to the NPH and draw up that amount....hence....NRRN....being diabetic myself, if the patient is not compliant their BS will rise and be out of control...so i am sure it was nothing that you did wrong. if you are unsure, ask someone that is knowledgable about insulin administration to watch you to make sure that you are doing it right.
  9. by   rileygrl11
    They made us sing this little diddy in nursing school:

    Air into cloudy
    Air into clear

    Draw up clear
    Draw up cloudy
  10. by   eak16
    or, if you think about their durations (which might be more confusing depending in your learning style, but it's what I like to do...)
    Fast First (regular)
    Slow Second (NPH)

close